[Skip to Content]
[Skip to Content Landing]
Article
June 1994

Electrophysiologic and Electroretinographic Evidence for Photoreceptor Dysfunction as a Toxic Effect of Digoxin

Author Affiliations

From the Departments of Ophthalmology (Drs Madreperla and Johnson) and Neuroscience (Dr Nakatani), The Johns Hopkins University, Baltimore, Md.; Dr Nakatani is now with the Institute of Biological Sciences, University of Tsukuba, Ibaraki, Japan.

Arch Ophthalmol. 1994;112(6):807-812. doi:10.1001/archopht.1994.01090180105044
Abstract

Purpose:  To investigate photoreceptor dysfunction caused by digoxin toxicity.

Methods:  First, a patient who experienced toxic side effects from digoxin was studied acutely by serial electroretinography and later during convalescence. Second, the light responses of isolated photoreceptors exposed to varying amounts of digoxin were studied in vitro.

Results:  Electroretinographic amplitudes were reduced and implicit times were delayed when digoxin levels were elevated and recovered slowly after return to normal digoxin levels. Isolated photoreceptors exhibited concentration-dependent reductions in the magnitude of the light response during digoxin exposure, suggesting reduction in the dark current due to blockade of the sodium-potassium—adenosine triphosphatase pump. Cones were about 50-fold more sensitive than rods.

Conclusions:  Reversible rod and cone dysfunction occur during exposure to toxic levels of digoxin. Photoreceptor dysfunction is probably due to the diminution of the dark current in response to the sodium-potassium—adenosine triphosphatase blockade.

×